THPE040 - Poster Exhibition
Management of immunosuppressant medications status/post orthotopic heart transplantation in two HIV-seropositive patients receiving highly active antiretroviral therapy (HAART)
A.H. Conte1, D. Dilibero2, M. Kittelson3, J. Kobashigawa3, T. LaBounty4, F. Esmailian5, R. Yumul1, W.D. Hardy6
1Cedars-Sinai Medical Center, Department of Anesthesia, Los Angeles, United States, 2Cedars-Sinai Medical Center, Department of Pharmacy, Los Angeles, United States, 3Cedars-Sinai Medical Center, Department of Cardiology, Los Angeles, United States, 4University of Michigan School of Medicine, Department of Cardiology, Ann Arbor, United States, 5Cedars-Sinai Medical Center, Department of Cardiovascular Surgery, Los Angeles, United States, 6David Geffen School of Medicine at UCLA, Infectious Diseases, Los Angeles, United States
Background: HIV infection is not a contraindication for orthotopic heart transplantation (OHT) according to UNOS. However, patients who are HIV+ continue to pose concern for institutions performing OHT and are rarely performed in the U.S. There is limited data on interactions of immunosuppressive medications and HAART. We are reporting the post-OHT immunosuppressant management in two HIV+ patients and the complex interaction between anti-HIV protease inhibitors (PI) and tacrolimus compared to the nucleoside reverse transcriptase inhibitor (NRTI) and tacrolimus.
Methods: Retrospective, detailed review of peri-operative and post-operative HAART and immunosuppressant management was conducted for two HIV+ patients who underwent OHT at our institution. Patient A and Patient B were listed as class 2 and 1a, respectively, at the time of OHT.
Results: Both patients were screened pre-operatively with attention to HAART regimen, side-effects, and immunologic reconstitution. Preoperatively, Patient A''s HAART regimen consisted of atazanavir/ritonavir and emtricitabine/tenofovir. Atazanvir/ritonavir was changed to darunavir/ritonavir to allow for use of high-dose PPI therapy. Patient B''s preoperative HAART consisted of abacavir/lamivudine/zidovudine. Post-operatively, zidovudine was changed to raltegravir due its marrow suppressive effects. Both patients received immunosuppressive regimens according to institutional protocols with tacrolimus and mycophenolate; neither patient received induction therapy. Patient A demonstrated significantly elevated levels of tacrolimus and required dosage reduction to 0.25mg every 48 hours. Boosted-PI therapy significantly increased trough levels of tacrolimus, and required vigilant pharmacokinetic evaluation for multiple weeks. Patient B did not require any modifications in tacrolimus dosing. Mycophenolate dosing was not affected by HAART.
Conclusions: HIV+ patients on protease inhibitor-based HAART require vigilant management compared to patients on NRTI''s. Specifically, boosted-PI''s significantly increase levels of tacrolimus. Focus must also be placed on HAART selection that may also complicate post-operative care due to unanticipated drug-drug interactions or adverse effects.
Download the e-Poster
Back to the Programme-at-a-Glance